Illinois, 2024

Hail and Damaging Winds in Illinois, May 20, 2024

May 20, 2024 · NWS LOT · 12 events in 3 counties and zones

Scattered thunderstorms moved across parts of northern Illinois during the afternoon of May 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northern Illinois during the afternoon of May 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 20, 12:01 PM CST, 58 minutes earlier. Its key messages:

  • Scattered t-storms likely today, a few severe storms with large hail and damaging winds possible this afternoon.
  • Another round of thunderstorms is expected Tuesday evening into the nighttime hours. Severe thunderstorms with damaging winds and brief QLCS type tornadoes are possible with this round.
  • Another chance for showers Friday into Saturday
Area forecast discussion, May 20, 12:01 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
101 PM CDT Mon May 20 2024

.KEY MESSAGES...

- Scattered t-storms likely today, a few severe storms with
  large hail and damaging winds possible this afternoon.

- Another round of thunderstorms is expected Tuesday evening
  into the nighttime hours. Severe thunderstorms with damaging
  winds and brief QLCS type tornadoes are possible with this
  round.

- Another chance for showers Friday into Saturday

&&

.MESOSCALE...
Issued at 1052 AM CDT Mon May 20 2024

The warm front has now moved/mixed northward to near the I-88
corridor and across Chicago (12F temp spread at ORD/MDW).
Recent mesoanalysis indicates that areas south of the warm
front have generally become uncapped with MLCAPE values nearing
2000 J/kg. Meanwhile, effective shear profiles are becoming more
favorable ahead of the MCV across the western CWA. The first
area of interest noted earlier has spurred a renewed axis of
mainly elevated convection, though some of the southern cells
are attempting to become surface based near the warm front.
While this axis appears to continue to outrun the better
environment, the proximity of the warm front and increasing
potential for surface-based convection supports isolated severe
storms with a non-zero brief tornado risk over the next hour or
two into far northeast Illinois.

As for the second area to the southwest, we continue to keep a
close eye on the potential for convection to erupt in and around
the Peoria area over the next hour or so. So while convection is
slower to materialize than previously expected in this area, it
remains a favored area of a growing cluster of severe
convection into the Chicago metro 2-4pm.

Kluber

Issued at 806 AM CDT Mon May 20 2024

We continue to assess the impacts from a compact MCV over
southern Iowa (originating from a complex of convection over
Kansas last evening). While the low-level environment remains
stable this morning with the warm front still south of I-80 as
of 8am, the shallow nature of the front combined with 25-30 knot
winds above the frontal surface and abundant sunshine will
allow the front to mix/jump north across most of northern
Illinois over the next 2-3 hours. This will result in a quick
destabilization ahead of two areas of interest, one with a
broken line of showers and storms from around the Quad Cities
northward, and another with an area of agitated cloud cover
crossing the Mississippi River from around Keokuk to Quincy.
While the first will likely clip the western CWA through mid-
morning, destabilization may not occur early enough for
surface- based convection. However, we are honing in on the
second area for elevated convective initiation over the next
hour or two. This convection should eventually become surface-
based while nearing/over the far southwest CWA by around 11am.
With a locally enhanced mid-level speed max associated with the
MCV, the resultant effective shear combined with an increasingly
favorable thermodynamic environment may support a cluster of
severe convection through the central CWA into the Chicago metro
between 11am-2pm. Primary hazards will be damaging wind and
large hail, but a brief tornado cannot be ruled out with any
boundary interactions and marginally favorable 0-1km wind
profiles.

Kluber

&&

.DISCUSSION...
Issued at 325 AM CDT Mon May 20 2024

Today and tonight:

A pair of MCVs will likely be the significant players in our
weather today. MCV #1 located over northeast IA as of 07z will
continue to move northeastward and generally away from the area
this morning. A north-south line of convection extending south
of this vort across eastern IA should begin a weakening phase in
the next couple of hours as it progresses east-northeast into a
more stable air mass. Nonetheless, some showers and perhaps a
t-storm could affect our western and northwestern CWA early this
morning in association with this feature before dissipating
and/or moving north into WI by mid morning. Severe wx with this
activity is unlikely.

MCV #2 should be the more problematic feature today. Currently
over northwest Missouri, hi-res model guidance matches well with
simple extrapolation, both have this features moving into
southwest WI early this afternoon. A formidable mid level jet
accompanies this feature with the latest VWP from KEAX showing
50-55kt winds from 700-500mb. While this MCV will probably
weaken some this morning given the waning convective activity,
the RAP (which seems to have initialized this feature pretty
well when compared with observational data) maintains a 40-50kt
700mb jetlet and 35-45kt at 500mb into the early/mid afternoon
on the southeastern flanks of this MCV across far northern IL
into southern WI.

This stronger flow with the vort max results in some
respectable low-mid level hodographs for a time late this
morning through early-mid afternoon. While 0-6km bulk shear is
only progged to be around 30kt, almost all of the shear will be
focused in the 0-3km layer where hodographs are somewhat
elongated and a bit curved. Ongoing convection with MCV #2 is
expected to weaken/dissipate this morning and likely allow for
at least some mixed sunshine to heat the moistening boundary
layer as warm front lifts north across the CWA this morning.
Assuming convective debris isn't more extensive than expected,
then MLCAPE of around 2000 J/kg could be realized by early
afternoon with minimal inhibition left. Assuming convection
develops over northern IL this afternoon, and that looks pretty
likely, the next question will be how soon. If robust convection
can develop by early afternoon, favorable shear profiles will
be in place to support an storm scale organization and including
maybe some messy supercell structures. Given the shear
maximized in the low levels with largely streamwise vorticity in
the 0-1km layer, there could even be a couple hour window with
some low end tornado threat. This would particularly be near the
northward retreating warm front and assuming robust convection
develops early enough to reap the benefits of the stronger mid-
level flow associated with the MCV.

Heading into the mid and especially late afternoon, shear
profiles will quickly weaken and hodographs collapse in on
themselves. This means our severe threat should become relegated
to mainly a pulse type severe threat with accompanying brief
marginal hail and localized microburst where any updrafts find
some untapped CAPE to feed on. Thunderstorms should dissipate
and then end this evening as the MCV lifts north out of the area
and the boundary stabilizes. Maintained some slight chance pops
late this evening and overnight as a nod to the RAP which has
another MCV and associated convective complex rolling across the
area. Not seeing any evidence of this feature upstream now and
this scenario seems unlikely, with most likely scenario being
mostly dry conditions tonight.

Tuesday into Tuesday night:

Guidance varies with where the warm front will be to start the
day, likely due to models' attempts to resolve convective
influences. If the warm front starts out in our area in the
morning, a strong and deepening cyclone to our west should drive
it quickly north into Wisconsin. Another MCS and associated MCV
should organize over the central Plains tonight with this
system likely moving toward the MS River late tonight into early
Tuesday morning. Can't rule out some weakening form of this MCS
bringing some showers and storms to our NW CWA in the morning,
with the warm front and synoptic scale ascent shifting north
into WI, would tend to think the synoptics will overwhelm this
system and lead to it decaying Tuesday morning.

Barring any unexpected surprises from any meandering MCVs,
Tuesday afternoon looks to be windy, largely rain free, and
unseasonably warm to hot. Expecting high temps to reach at least
into the upper 80s with lower 90s a distinct possibility given
decent amount of sunshine during the afternoon.

Potentially explosive severe thunderstorms are expected Tuesday
afternoon across western or central IA south into northern
Missouri. This activity is expected to eventually congeal into a
QLCS that will march east and northeastward toward the MS River
by early to mid evening Tuesday. Gusty southerly winds should
keep the boundary layer somewhat mixed and temps warm Tues
evening, likely slowing the nocturnal stabilization of the
boundary layer. Even with that, still expect convection to be
encountering much weaker and weakening instability and growing
boundary layer convective inhibition as it moves into our CWA
mid-late evening Tuesday. Assuming the convection doesn't outrun
the strong synoptic ascent, a still somewhat formidable, but
weakening QLCS could march across much of the CWA Tuesday night.

Wind profiles will be plenty favorable for a continued threat
of damaging winds and perhaps a QLCS tornado threat. These
threats appear to be greatest over our western CWA, with the
threat lessening with eastward extent. The earlier the storms
arrive, the more mesoscale organization that they can attain,
the more significant the severe threat will be in our CWA.
Certainly, the severe threat should be highest west of our CWA
across Iowa and there are scenarios where we dodge a bullet with
little or no severe weather in our area. But given the strength
of the synoptic system and associated kinematic fields, Tue
evening warrants close watching, especially across our western
CWA.

Wednesday and Wednesday:

GFS is finally starting to cave and give up on the idea of
extensive post frontal convection Wednesday afternoon and
evening across our CWA. The 00z NAM came in dry, in line with
the very consistent ECMWF and GEM models which have been
steadfast in their dry forecast for our area for days now. NBM
pops are still being weighted down by the 12z runs and the GFS
and its ensemble members. Have coordinated a significant
reduction in pops with neighboring offices and removal of NBM
QPF with WPC for Wed into Wed night.

- Izzi

Thursday through Sunday:

Brief upper level ridging should allow for better height rises
on Thursday for much drier conditions setting up. Winds should
be out of the west and light with the occasional afternoon burst
to 15 mph. Afternoon temperatures should warm into the 70s,
with slightly cooler conditions in Northern Indiana along the
immediate shoreline.

The next upper level trough ejects out of the Rockies Thursday
night and starts tracking toward southeastern Manitoba. Despite
the system's track being farther to the northwest than earlier
in the week. As the reflected surface low passes through the
Dakotas and Minnesota, a warm front will slowly enter Illinois
on Friday. Southerly winds will slowly advect precipitable water
amounts over an inch back into the area. The best instability
will be in the warm sector behind the front in a Rockford to
Fowler, IN line, but even then forcing does not look impressive.
So PoPs for scattered showers were kept at the chance
threshold.

Overnight and into Saturday, the low exits into Canada as a
secondary surface low strengthens over the Southern Plains.
Friday's surface front will be come a NW/SE oriented cold front
and move over the region on Saturday. With it comes better
forcing and instability to allow widely scattered thunderstorms
to develop through the day. This far out, timing can be adjusted
closer to the event. At this juncture, model soundings have
weaker mid level lapse rates and deep layer shear to keep the
word severe out of the forecast. There may be isolated showers
that stick around through Monday, but there should be breaks in
the rain. However, confidence remains to low this far out for
specifics at this time.

DK

&&

.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 1234 PM CDT Mon May 20 2024

Aviation Concerns:

- Multiple rounds of storms moving though the region today.

- Gusty south winds expected through 00z, diminishing overnight
  into Tuesday morning. Increasing again Tuesday afternoon.

- Lower ceilings possible overnight towards Tuesday morning
  (~10-14z)...remaining VFR throughout much of the period.

A large MCV system continues to track through northern Illinois
into southern Wisconsin heading into the afternoon. This
developed showers and storms across the northern terminals late
morning, with the leading moisture surge. Additional showers
and storms are developing and intensifying across northern
Illinois and southern Wisconsin as the core of the MCV interacts
with a lifting warm front across the region. Strong to severe
storms will be possible this afternoon across the northern
terminals as this system tracks ene.

Winds will continue to be gusty this afternoon ahead of the
frontal boundary trailing to the south south-west of the MCV.
Sustained winds are forecast in the 15-18kt range, while gusts
upwards of 25-30kts will be possible at DPA, ORD, and MDW. As
this system exits tonight, winds will decrease overnight,
becoming easterly once again less than 8kts. Winds turn
southeasterly Tuesday morning, then become southerly once again
midday, also increasing.

Ceilings will remain VFR throughout the period, while some
SCT010 will be possible in the 10-14z time frame Tuesday morning
as a weak wave of showers potentially lifts across northern
Illinois. Not as confident in the shower activity, so left as a
PROB30 group until late model guidance.

Baker

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, May 20, 11:45 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1245 PM CDT Mon May 20 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-211745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1245 PM CDT Mon May 20 2024 /145 PM EDT Mon May 20 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to half dollar size.
     Limited Damaging Wind Risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorms are expected this afternoon. A few of
these storms could become severe, with the main threats being
large hail and locally damaging winds. While there is a severe
weather threat across the outlook area, the highest probabilities
are north of Interstate 80.

In addition, thunderstorms will be capable of producing torrential
downpours which could lead to some localized flooding, particularly
in more suburban and urban areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk.
Tuesday night...
  Significant Thunderstorm Risk with an:
    Elevated Severe Thunderstorm Risk.
  Limited Flooding Risk.
Friday through Sunday...
  Limited Thunderstorm Risk.

DISCUSSION...

There is a chance for thunderstorms early Tuesday morning, mainly
across northern Illinois northwest of Interstate 55. There is
also a slight chance of thunderstorms area wide Tuesday afternoon
If any storms do occur during the day Tuesday, the threat of
severe weather appears rather low.

Additional thunderstorms are likely Tuesday evening into Tuesday
night. Some of these storms could become severe, with the
potential for damaging winds and perhaps brief tornadoes. While
there is a threat of severe weather across the entire outlook
area, the severe weather threat appears greatest near and west of
the Interstate 39 corridor.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east to northeast at around 25 mph.

LMZ740>745-211745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1245 PM CDT Mon May 20 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to half dollar size.
     Limited Thunderstorm Wind Gust Risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
Tuesday night...
  Hazardous conditions for small craft are likely.
  Elevated Thunderstorm Risk with a:
 Limited Severe Thunderstorm Risk. Friday through Sunday...
Limited Thunderstorm Risk.

Kluber

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 47 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kane

When
May 20, 12:59 PM CST
Where
Kane County, 0.86 mi NW of South Elgin
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
42.000, -88.300

A wind gust to 59 mph was measured by a private weather station. Tree limbs were blown down.

Thunderstorm Wind, Kane

When
May 20, 1:00 PM CST
Where
Kane County, Elgin
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.040, -88.280

A tree fell onto a car and damaged the windshield and a utility pole was blown down.

Thunderstorm Wind, Cook

When
May 20, 1:10 PM CST
Where
Cook County, 0.64 mi NE of South Barrington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.097, -88.141

Wind gusts were estimated between 50 and 60 mph. Small tree limbs were blown down.

Hail, Cook

When
May 20, 1:48 PM CST to 1:49 PM CST
Where
Cook County, 2.59 mi NW of Orland Park
Measured
1 in hail
Reported by
Public
Coordinates
41.660, -87.880

Thunderstorm Wind, Cook

When
May 20, 1:58 PM CST
Where
Cook County, Merrionette Park
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.680, -87.700

Photos shared on social media showed small tree limbs blown down.

Thunderstorm Wind, Cook

When
May 20, 1:58 PM CST
Where
Cook County, 0.95 mi E of Lincoln Park
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.920, -87.632

Photos shared on social media showed multiple large tree limbs blown down near Lincoln Park in Chicago.

Thunderstorm Wind, Cook

When
May 20, 1:58 PM CST
Where
Cook County, 0.86 mi NNE of Lincoln Park
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.931, -87.641

Photos and video shared on social media showed numerous tree limbs blown down near Wrightwood Avenue and Hampden Court.

Thunderstorm Wind, Cook

When
May 20, 2:00 PM CST
Where
Cook County, 1.04 mi NW of Morgan Park
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.701, -87.684

A large tree fell on a car near 106th Street and Campbell Avenue. The man driving the car suffered a minor arm injury.

Thunderstorm Wind, Cook

When
May 20, 2:00 PM CST to 2:02 PM CST
Where
Cook County, Beverly to 0.74 mi SSE of Brainerd
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.720, -87.680

Multiple reports of tree damage were received from the Beverly and Washington Heights neighborhoods in Chicago.

Thunderstorm Wind, Cook

When
May 20, 2:03 PM CST
Where
Cook County, Roseland
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.710, -87.620

Multiple reports of tree damage were received from the Roseland neighborhood in Chicago.

Thunderstorm Wind, Cook

When
May 20, 2:05 PM CST
Where
Cook County, Chatham
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.740, -87.620

Multiple reports of tree damage were received from the Chatham neighborhood in Chicago.

Thunderstorm Wind, Kankakee

When
May 20, 3:22 PM CST
Where
Kankakee County, 2.08 mi W of Grant Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.240, -87.690

Tree damage was reported west of Grant Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171837, 1172243, 1171834, 1171836, 1171839, 1172270, 1172272, 1172260, 1172262, 1172263, 1172264, 1171840.